MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device has been returned for evaluation but has not yet begun.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
The customer reported to olympus that during therapeutic laparoscopic surgery, one of the two probes of this ultrasonic surgical device, broke and fell into the patient's abdomen.The generator went into alarm because the forceps could no longer function.The piece was immediately recovered and the clamp isolated.Additional information received that the operating mode was coagulation.The procedure was completed with a similar device.No procedure delay.There were no reports of further patient or user harm associated with this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and evaluation with correction to the initial with information inadvertently left out.Additionally, to provide an update to field h3.The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was confirmed.The evaluation results are as followed: the breakage started at the cracked area of the probe, the coating of the grasping section was partially peeled off, and tissue pad wear.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the error and the probe broken possibly occurred by the following mechanism: 1) during the output activation in seal & cut mode, the distal end of the probe was slightly contacting a device with a thin tip, causing spark generation.2) a force was applied to the probe during spark generation.3) a force to grasp tissue or a force to activate the output in seal & cut mode was applied to the probe.This generated cracks on the probe causing an error.4) due to continuous use of the device, the cracks on the probe progressed.This led to breakage of the probe.The coating of the grasping section could have come off when dirt such as burn was scraped off with something hard.However, the root cause could not be identified.The event can be prevented by following the instructions for use which state: ¿ do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.¿ if the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17100908
Report Number9614641-2023-00830
Device Sequence Number19328615
Product Code GEI
UDI-Device Identifier04953170383526
UDI-Public04953170383526
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot NumberKR292837
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2023
Supplement Date Received by Manufacturer08/18/2023
Initial Report FDA Received Date06/09/2023
Supplement Report FDA Received Date08/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown